Alert archive / Massachusetts / Gale Watches in 2017
Gale Watch 17, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this gale watch at Apr 5, 2017, 4:25 AM EDT. It took effect at Apr 6, 2017, 5:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 5, 2017, 4:25 AM EDT (08:25 UTC)
- In effect from
- Apr 6, 2017, 5:00 PM EDT
- Expired
- Apr 6, 2017, 3:21 AM EDT
- In force
- Issued by
- NWS Boston/Norton, MA
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Apr 5, 3:30 AM EDT, 55 minutes earlier.
Area forecast discussion, Apr 5, 3:30 AM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
330 AM EDT Wed Apr 5 2017
.SYNOPSIS...
Weak high pressure will result in dry weather today despite an
abundance of clouds. Another potent low pressure will move up the
eastern seaboard on Thursday, bringing a soaking rain and the
potential for some minor river flooding. Scattered showers will
linger Friday with mainly dry and pleasant weather this weekend.
Unseasonably mild to even warm weather arrives for the first half of
the next work week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Brief ridge of high pressure will result in dry weather today, other
than perhaps a brief spot shower early this morning. While it will
generally be dry today; weak flow beneath subsidence inversion
should keep an abundance of clouds in place and perhaps some fog at
times along the eastern MA coast.
High temperatures today are a bit uncertain and will depend on if we
are able to see a few breaks in the clouds across the interior. Best
chance for this will be across western MA/northern CT where we will
go for highs in the 50s. Meanwhile, winds will shift from north to
northeast across eastern MA which should keep skies cloudy and hold
high temps in the 40s. We may even see some more fog back in off
the ocean this afternoon. Later shifts will have to monitor
satellite trends closely, which will have a significant impact on
high temperatures today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Tonight...
A dry and cloudy evening on tap for the region as we will remain
under the temporary ridge of high pressure. Some fog remains
possible across eastern New England with cooling boundary layer and
moist flow off the ocean. Impressive closed upper level low over the
central plains lifts northeast towards 12z Thursday. This results in
developing warm advection and the risk of showers should increase
towards daybreak across interior southern New England. Low temps
will mainly be in the middle to upper 30s by daybreak Thursday.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
*/ Highlights...
- Moderate to heavy rain around Thursday afternoon - evening
- FLOOD WATCH from 8 AM Thursday to 2 PM Friday
- Cool, clammy Friday into Saturday, gradual improvement
- Warming trend from Sunday onward beneath mainly high pressure
*/ Overview...
Pattern seemingly buckles into next week. Broader troughing over
the N Pacific persists from which individual impulses through
the stout Pacific jet crash into the W CONUS, weaken over the
mountains, only to undergo lee cyclogenesis into the Plains.
However, indications of a weakening onshore Pacific flow as the
pattern buckles over the N Atlantic with a series of cut-off
lows yields preferential ridging over the E CONUS. So a shift
from the recent active weather pattern to one that is warmer and
drier. The 6-10 and 8-14 day outlooks from the folks at the
Climate Prediction Center advertising above-average temperatures
and potentially drier conditions are no surprise. But nothing
is yet certain as we've seen this late Winter into early Spring,
nothing has been ordinary.
*/ Discussion...
Thursday...
Soaking, potentially flooding rain, for the afternoon into
evening timeframe. In brevity, roughly around +2 standard
deviations above normal, strong southerly low level inflow of
precipitable waters of 1.0 to 1.5 inches ahead of a mature to
dying phase cyclone evolving across the Ohio River Valley with
the surface low undergoing rapid pressure falls as high as 3 mb
per hour. Convergent, frontogenetic focus along attendant
frontal boundaries to the low beneath the main mid level impulse
and diffluence aloft, subsequently yielding robust deep layer
forcing.
While the robust nature of individual forecast models differ,
there is a consistent signal of a sub-tropical connection of
high theta-e air converging into S/E New England undergoing
ascent and forcing. Good agreement on the timing of outcomes for
the afternoon into the evening timeframe. Some indication of
weak instability within the conditionally unstable profile aloft
above shallow cooler air per cold air damming ahead of the low.
Can not rule out a rumble of thunder. Overall, a progressive,
quick thump of rain falling mainly within a 6-hour period.
However nailing down with greater specificity the area of
heaviest rainfall coincident with lift/forcing mechanisms is
challenging. SREF / GEFS punching out an average of 1 inch
storm-total rainfall amounts over much of S New England. CIPS
analogs per the 04.0z GFS suggesting via both mean and median
around 1.75 inches for S/E areas of New England inclusive of MA,
RI, and CT. Ensemble members waver from the interior/W to the
S/E, as well as the areal extent. Overall believe some areas of
focus with be associated with the E upslope along with
additional convergent focus on E slopes of high terrain.
Given discussion above on a highly anomalous event coupled with
the recent soaking rains, going with the issuance of a Flood
Watch from 8 AM Thursday through 2 PM Friday to account for
delayed river rises. That's the driving message. While amounts
are difficult to nail down with high confidence at this time,
the bigger message here is simply given antecedent rains the
past few days resulting in swollen basins and forecasting an add
on of an inch or more for spots, there are certainly going to
be some impacts with respect to flooding.
There are other points to consider:
1.) MODERATE TO HEAVY RAIN DURING THE THURSDAY PM COMMUTE.
Reduced visibility with tire spray plus rain along with
ponding of water on roadways. It is going to be simply a mess
for those having to travel.
2.) EASTERLY WINDS, potentially strong to damaging. With a
shallow, cool boundary-layer airmass resulting in an inversion
at the surface with 60 to 70 mph E flow just above, mixing of
faster winds to the surface are limited. However, given
impressive cyclone deepening, we could reach wind advisory
criteria simply via sustained wind of 30 mph or greater. Yet,
can not rule out that with moderate to heavy rain that we see
some mechanical mixing / precipitation drag of faster winds to
the surface. A percentage of the 60 to 70 mph flow mixing down,
there is the potential for damaging winds. A close eye for the
high terrain and along the coast, adding to hazards being
considered for the Thursday PM commute.
3.) COASTAL FLOODING. A 1.0 to 1.5 foot surge is forecast around
high tide for E coastal MA around 9 pm Thursday. With tides
running low, and given the short duration event, not expecting
much in the way of coastal impacts.
Thursday night through Saturday...
Cool, remaining damp. Dry slot wraps into the occlusion during
the evening hours, low clouds persist as wet weather concludes.
The low spins across the area with moisture trowaling
cyclonically rearward. Comma-head precipitation along with weak
cold air advection, though with occlusion warmer air wrapping in
as the low becomes stacked and chokes off, should see some
showers even wet snowflakes persist over N/W areas of MA and
CT with wet snowflakes possible for high terrain albeit not
thinking any accumulation. A westerly wind, downsloping, the
remaining region should for the most part remain dry under low
clouds. Thinking cooler conditions prevail for the period. Over
time, the low occluding with drier air wrapping in, expect less
wet weather impacts along with an increasing potential of
clearing and seeing some sunshine.
Sunday onward...
Warming trend. An ensemble approach, the buckled pattern across
the N Atlantic along with broad troughing into the W CONUS
yields stout ridging over the E CONUS. SW flow prevailing
along the nose of which we may have to watch for some wet
weather outcomes per convergent forcing of available moisture
along the mid level warm front, other- wise some nice days
coupled with diffusing frontal boundaries and showery weather
becoming washed out within prevailing ridging and drier air over
the region. Going to keep the PoPs low. Moderating temperatures
over time.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tonight/...
Today...Moderate confidence. Low clouds will hang tough beneath
subsidence inversion, so generally expect IFR to MVFR
conditions to persist. Lowest of the conditions expected near
the coast, while portions of the interior may even see brief
improvements to VFR. The one thing will have to watch is the eastern
MA coast as light northerly winds will shift to the northeast. This
may allow IFR conditions to persist at times along with some fog.
Tonight...Moderate confidence. Mainly MVFR to IFR conditions will
persist. Some showers will likely overspread the interior towards
12z ahead of our next storm system.
KBOS Terminal...Moderate confidence in TAF. Mainly MVFR to IFR
conditions in lower clouds and fog. Will have to watch for more in
the way of fog working into the terminal this afternoon as winds
shift from the north to the northeast.
KBDL Terminal...Moderate confidence in TAF.
Outlook /Thursday through Sunday/...Moderate confidence.
Thursday into Thursday night...
IFR-LIFR with -RA/RA with pockets of +RA. Subsequent IFR visibility
impacts. Low risk TSRA. However some overnight improvement to VFR
across the S/E is possible. Strong E winds, potentially gusting
to 40 kts, sustained to 30 kts. Height of winds around 0z Friday.
Winds turn southerly, gradually diminish into Friday morning.
Friday into Saturday...
MVFR-IFR mix. Improving with time. Lower conditions holding out the
longest for the high terrain. Southerly winds turning westerly. -RA
lingering with MVFR-IFR. Risk of -SN for high terrain.
Sunday...
VFR. Diminishing W winds becoming light. Perhaps a sea-breeze
along the coast.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tonight/...
Today and tonight...High confidence. While a weak ridge of high
pressure will keep winds generally below headline criteria
through tonight. However...left over east and southerly swell
will keep seas above small craft thresholds for most open waters
today. Seas diminish a bit tonight, but easterly swell keeps
them above small craft thresholds across our eastern outer-
waters through daybreak Thursday.
Outlook /Thursday through Sunday/...
Thursday into Friday...
Deep low pressure across the interior will usher strong easterly
winds to gale force over the waters Thursday into Thursday night.
Waves of 8 to 12 feet forecast with gusts up to 40 kts, perhaps
higher. Moderate to heavy rain with a low risk of thunderstorms.
Saturday into Sunday...
Conditions improve as high pressure builds into the waters allowing
both winds and seas to subside. Should see the conclusion of any
headlines.
&&
.HYDROLOGY...
The Taunton River at Bridgewater and Pawcatuck River at Westerly
are expected to remain in flood through the weekend given
yesterday's rainfall, and the additional heavy rainfall on Thursday.
Therefore, Flood Warnings remain in effect for these two forecast
locations.
The Pawtuxet River at Cranston has temporarily crested below
flood stage, but given the expected heavy rain on Thursday
appears that there is pretty good shot it climbs above flood
stage late Thursday. Therefore, have opted to continue the
flood warning.
The following web site has more details:
https:/water.weather.gov/ahps2/index.php?wfo=box
Second weather system affects the area during Thu. Models show plume
of moisture originating from the Gulf of Mexico and Atlantic pushing
northward towards and into southern New England. Deeper moisture
looks to be over our area between 15Z Thu and 00Z Fri. Models show
precipitable water over southern New England maxing out at 1 to 1.25
inches, with high low level theta-e airmass on an easterly becoming
south wind. This points another round of moderate to locally heavy
rainfall. During the daytime on Thu, anticipating a widespread 1
to 1.5 inches of rain with the potential for higher amounts up to
2 inches.
If it had been dry, this amount of rainfall would be limited to producing
poor drainage issues. However, this rainfall will be occurring on
the heels of two very recent soaking rain events, the one from today,
and the earlier rain/snow event on 3/31 into 4/1. Rivers are running
at elevated levels. This puts our area at a greater risk for multiple
rivers and streams going into minor flood. In addition, this rainfall
may produce substantial poor drainage flooding.
With this in mind, going with a Flood Watch for Thursday thru midday
Friday. The heaviest rainfall is expected to be wrapping up Thursday
evening which will allow the threat for poor-drainage flooding to
diminish. However, some area waterways will take additional time,
potentially into Friday, to go into flood.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch from Thursday morning through Friday afternoon for
CTZ002>004.
MA...Flood Watch from Thursday morning through Friday afternoon for
MAZ002>024-026.
RI...Flood Watch from Thursday morning through Friday afternoon for
RIZ001>008.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ235-
237.
Small Craft Advisory until 8 AM EDT Thursday for ANZ250-251-
254-255.
Small Craft Advisory until midnight EDT tonight for ANZ256.
&&
SYNOPSIS...Frank
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...Sipprell
AVIATION...Frank/Sipprell
MARINE...Frank/Sipprell
HYDROLOGY...StaffHazardous weather outlook, Apr 4, 4:41 AM EDT, 23 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 441 AM EDT Tue Apr 4 2017 CTZ002>004-MAZ002>021-026-RIZ001>008-050845- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 441 AM EDT Tue Apr 4 2017 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, and Rhode Island. .DAY ONE...Today and Tonight. Periods of heavy rain are expected today. Some poor drainage street flooding may occur during the day in any heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another low pressure system will bring periods of heavy rainfall from midday Thursday into early Thursday night. There is the potential for both areal and river flooding, although magnitudes should be minor at most. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ022-050845- Barnstable MA- 441 AM EDT Tue Apr 4 2017 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for southeastern Massachusetts. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another low pressure system will bring periods of heavy rainfall from midday Thursday into early Thursday night. There is the potential for both areal and river flooding, although magnitudes should be minor at most. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ023-024-050845- Dukes MA-Nantucket MA- 441 AM EDT Tue Apr 4 2017 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 3 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for southeastern Massachusetts. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another low pressure system will bring periods of heavy rainfall from midday Thursday into early Thursday night. There is the potential for both areal and river flooding, although magnitudes should be minor at most. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ235-237-256-050845- Rhode Island Sound-Block Island Sound- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 441 AM EDT Tue Apr 4 2017 ...GALE WARNING IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for Rhode Island coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a moderate risk for gale force winds from another weather system Thursday into Thursday night across the outer waters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ231>234-251-255-050845- Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay- Massachusetts Bay and Ipswich Bay- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- 441 AM EDT Tue Apr 4 2017 ...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a moderate risk for gale force winds from another weather system Thursday into Thursday night across the outer waters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ250-254-050845- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 441 AM EDT Tue Apr 4 2017 ...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a moderate risk for gale force winds from another weather system Thursday into Thursday night across the outer waters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230-236-050845- Boston Harbor-Narragansett Bay- 441 AM EDT Tue Apr 4 2017 ...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 4 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 1:11 PM EDT | River Flood Warning | BOX | Middlesex, Worcester | 3 days |
| Apr 5, 5:12 PM EDT | Small Craft Advisory | BOX | 10 hr | |
| Apr 4, 10:03 PM EDT | Special Weather Statement | BOX | Newport, Washington | 42 min |
| Apr 5, 4:14 AM EDT | River Flood Warning | BOX | Washington | 43 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.